Alert archive / California / Tornado Warnings in 1997

Tornado Warning 1, NWS Hanford, CA

March 22, 1997Kern County, California

NWS Hanford, CA issued this tornado warning at Mar 22, 1997, 4:09 PM PST for Kern County, California. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 1997, 4:09 PM PST (00:09 UTC)
Expired
Mar 22, 1997, 4:45 PM PST
In force
36 min
Issued by
NWS Hanford, CA
Area
Whole counties

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 4:30 PM PSTHail 0.75Bakersfield, CA
Mar 22, 4:37 PM PSTTornado F0Mc Farland, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 230016 RRA
TORFAT
CAC029-230045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HANFORD CA
409 PM PST SAT MAR 22 1997
 
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CALIFORNIA
 
   ...WESTERN KERN COUNTY
 
DOPPLER RADAR IN HANFORD INDICATES A POSSIBLE TORNADO IN THE VICINITY
WASCO. THIS STORM WAS MOVING NORTH AROUND 10 MPH.
 
DPERSONS IN THE AREAS OF WASCO SHOULD TAKE COVER NOW!!
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE FOR
FUTHER INFORMATION.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:00 PM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 22, 3:00 PM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
300 PM PST SAT MAR 22 1997

CUTOFF LOW JUST OFFSHR CNTRL CA CONTS TO MOV SLOWLY EAST AND HAS
TRIGGERED SHOWERS AND TSTMS ALONG THE COASTAL MTNS THIS AFTN.  A
FEW OF THESE MAY DRIFT INTO THE VLY THIS AFTN AND EVE.  THE LOW WILL
MOVE THRU THE CWFA TONIGHT AND THERE MAY BE A FEW SHOWERS IN THE
SRN SIERNV AND TEHACHAPI MTNS TONIGHT AND EARLY SUNDAY AS WELL.
THE LOW MOVES INTO AZ SUNDAY AFTN BRINGING AN END ANY MTN SHOWERS AND
SKIES WILL BECOME MOSTLY SUNNY.  THEN A RDG BEGINS TO BUILD BACK IN
MONDAY WITH ABOVE NORMAL TEMPS CONTINUING THRU THE EXTENDED PD.

FAT 1000 BFL 1000  YNP 1100

.HNX...NONE.

FAT BU 052/078 051/081 048 99100
BFL BU 053/079 050/082 048 99100
YNP BU 040/065 039/069 039 99110

BEAN

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:04 PM PSTSevere Thunderstorm WarningHNXKern56 min
Mar 22, 4:56 PM PSTSevere Thunderstorm WarningHNXFresno64 min
Mar 22, 6:03 PM PSTSevere Thunderstorm WarningHNXKings42 min
Mar 22, 6:45 PM PSTSevere Thunderstorm WarningHNXKings45 min

Nearby

Tornado Warnings in California, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.